2022 FSA Podium and Poster Abstracts
P064: A POTENTIAL CASE OF LAST/POSSIBLE NOVEL TREATMENT IMPLICATIONS
Jacob Topfer, DO; Dalton Fazekas, MD; A Blake Daniels, MD; Doug Rausch, DO; Asif Neil Mohammed, MD, Attending; University of Miami/Jackson Memorial Hospital
Introduction: Local anesthetics (LA) have been widely used for analgesia, however local anesthetic systemic toxicity (LAST), while rare, requires prompt diagnosis and management (1,2). Among LA, bupivacaine is associated with more significant cardiac toxicity(2). Cardiotoxicity results from negative effects of LA on contractility, conduction, and systemic vascular resistance due to its ability to block the Ca2+ channel and Na+Ca+ exchange pump on cardiomyocytes, reducing intracellular calcium (2). We will discuss a case of potential LAST after intercostal bupivacaine administration.
Case History: A 54 kilogram 76-year-old female with metastatic left pleural effusion presented to the hospital with shortness of breath. On day five, she underwent robotic talc pleurodesis and chest tube placement with an uneventful anesthetic. Upon closure, the surgeon performed an intercostal block with an unknown amount of 0.25% bupivacaine mixed with Exparel.
The patient then developed wide-complex QRS, which quickly progressed to ST elevations, enlarged T waves, with subsequent hypotension and bradycardia. The surgeon then unclamped the chest tube, 100 micrograms (mcg) of epinephrine as well as a 2 mcg/min infusion, 2 grams of calcium chloride, and 5000 units of heparin were administered, and a STEMI alert was called. A blood gas analysis demonstrated no significant abnormalities and an ionized calcium of 1.43.
Despite hemodynamic stability, the patient continued to have a wide complex QRS, associated ST changes, and frequent arrhythmias for the next thirty minutes. The patient was transferred to the catheterization lab. Upon arrival, the patient had a normal EKG and a negative cardiac catheterization. The patient was extubated uneventfully after cardiac catheterization, without any neurologic deficit, and taken for CT and XR, demonstrating no pulmonary embolism.
Discussion: The clinical occurrence of LAST includes severe toxic reactions in the CNS earlier than the cardiovascular system. However, while under general anesthesia, the evolving clinical context can present a challenge for diagnosis where the initial presenting sign could be progressing toxicity with pronounced EKG changes. The case presented here postulates that the administration of bupivacaine in the intercostal space on a malnourished patient may have precipitated a case of LAST, and the administration of epinephrine and calcium may have helped to attenuate the cardiotoxic effects. Given her history, the differential included myocardial infarct, pulmonary embolism, and tension pneumothorax. Intralipid has been well documented in the literature as the first line for the management of LAST; however, we surmise other adjuncts such as calcium may be beneficial, and further research is needed to investigate its role in managing LAST. (1)
Liu, Yang et al. “Mechanisms and Efficacy of Intravenous Lipid Emulsion Treatment for Systemic Toxicity From Local Anesthetics.” Frontiers in medicine vol. 8 756866. 8 Nov. 2021
Macfarlane, A. J., Gitman, M., Bornstein, K. J., El-Boghdadly, K., & Weinberg, G. (2021). Updates in our understanding of local anaesthetic systemic toxicity: A narrative review. Anaesthesia, 76(S1), 27–39.